Alert archive / Utah / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 54, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 26, 2011, 3:26 PM MDT for Salt Lake County, Utah County, Utah. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2011, 3:26 PM MDT (21:26 UTC)
- Expired
- Jul 26, 2011, 3:57 PM MDT
- In force
- 31 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Salt Lake County, UT, Utah County, UT
The radar
The Salt Lake City radar (KMTX), 103 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.4 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 139 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 1809 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
352 WUUS55 KSLC 262126 SVRSLC UTC035-049-262215- /O.NEW.KSLC.SV.W.0054.110726T2126Z-110726T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 326 PM MDT TUE JUL 26 2011 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL SALT LAKE COUNTY IN UTAH NORTHWESTERN UTAH COUNTY IN UTAH * UNTIL 415 PM MDT * AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES WEST OF SARATOGA SPRINGS...OR 17 MILES SOUTHWEST OF SANDY...MOVING EAST AT 10 MPH. * LOCATIONS IN THE WARNING INCLUDE... SARATOGA SPRINGS... BLUFFDALE... LEHI... HIGHLAND... AND AMERICAN FORK PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. && LAT...LON 4054 11183 4034 11169 4025 11211 4042 11220 TIME...MOT...LOC 2126Z 248DEG 9KT 4037 11204 $$ TRAPHAGAN
1 follow-up statement
002 WWUS55 KSLC 262157 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 357 PM MDT TUE JUL 26 2011 UTC035-049-262207- /O.CAN.KSLC.SV.W.0054.000000T0000Z-110726T2215Z/ UTAH UT-SALT LAKE UT- 357 PM MDT TUE JUL 26 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SALT LAKE AND NORTHWESTERN UTAH COUNTIES IS CANCELLED... THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING HAS BEEN CANCELLED. LAT...LON 4054 11183 4034 11169 4025 11211 4042 11220 TIME...MOT...LOC 2157Z 248DEG 9KT 4040 11195 $$ TRAPHAGAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:07 PM MDT, 19 minutes earlier.
Area forecast discussion, Jul 26, 3:07 PM MDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
307 PM MDT TUE JUL 26 2011
.SYNOPSIS...MONSOONAL MOISTURE WILL REMAIN IN PLACE OVER CENTRAL
AND SOUTHERN UTAH THROUGH THIS EVENING. SOMEWHAT DRIER AIR WILL
SPREAD ACROSS THE AREA FOR THE LATTER HALF OF THE WEEK...BEFORE A
VERY MOIST AIRMASS SPREADS BACK INTO UTAH DURING THE UPCOMING
WEEKEND AND EARLY NEXT WEEK.
&&
.DISCUSSION...A BROAD UPPER TROUGH IS MAKING ITS WAY ACROSS THE
GREAT BASIN THIS AFTERNOON...TURNING THE FLOW ALOFT A BIT MORE
WESTERLY OVER THE FORECAST AREA. THIS IS ALLOWING DRIER AIR TO
BEGIN TO FILTER INTO NORTHWEST UTAH...THOUGH SOME WELL DEFINED
THUNDERSTORMS HAVE DEVELOPED ALONG THE AXIS BETWEEN THE MOIST AIR
AND DRIER AIR. OVER SOUTHERN UTAH...MONSOONAL MOISTURE REMAINS IN
PLACE...AND NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS ARE
CONTINUING TO DEVELOP AND DRIFT SLOWLY EASTWARD. THESE SLOW MOVING
STORMS WITH HEAVY RAIN HAVE LIKELY PRODUCED SOME AREAS OF FLASH
FLOODING THIS AFTERNOON...AND THE THREAT WILL CONTINUE WELL INTO
THE EVENING. HAVE KEPT EXISTING FLASH FLOOD WARNING AS IS WITH THE
AFTERNOON PACKAGE.
DRIER AIR WILL CONTINUE TO SLOW MAKE ITS WAY INTO THE STATE
THROUGH FRIDAY...BUT PWS ARE ONLY PROGGED TO DROP TO ABOUT
0.75 IN THE GFS...WHICH WOULD STILL ALLOW FOR AFTERNOON CONVECTION
OVER THE HIGHER TERRAIN...PARTICULARLY OVER SOUTHERN AND EASTERN
PORTIONS OF THE FORECAST AREA. EARLIER RUNS OF THE ECMWF WERE A
BIT MORE AGGRESSIVE BRINGING DRIER AIR IN...BUT THE 12Z HAS COME
MOSTLY IN LINE WITH THE GFS. LITTLE CHANGE IS EXPECTED IN
TEMPERATURES OVER THE NEXT FEW DAYS...WITH MAXES EXPECTED TO REACH
VALUES NEAR SEASONAL NORMALS.
BY SATURDAY...GLOBAL MODELS INDICATE THAT THE FLOW ALOFT WILL
BECOME MORE SOUTHERLY ONCE AGAIN ON THE BACK SIDE OF AN AMPLIFYING
RIDGE. THIS WILL ALLOW DEEP MOISTURE THE SPREAD INTO THE FORECAST
AREA ONCE AGAIN...WITH PWS IN EXCESS OF 1.3 INCHES EXPECTED TO
MOVE INTO PORTIONS OF THE STATE BY SUNDAY AFTERNOON. THIS WILL
ALLOW FOR INCREASED COVERAGE OF CONVECTION...WITH THE POSSIBILITY
OF HEAVY RAIN WITH ANY CELLS THAT FORM. THE MOISTURE LOOKS TO
REMAIN IN PLACE THROUGH DAY 7.
&&
.AVIATION...SOUTHERLY WINDS WILL CONTINUE TO SLOWLY DECREASE AT THE
SLC TERMINAL THROUGH AROUND 22Z. WINDS SHOULD THEN TURN NORTHWEST.
THERE IS A 30 PERCENT CHANCE THAT THE SOUTHERLY WINDS WILL REMAIN
AND KEEP THE NORTHWEST FLOW AT BAY. ALSO ISOLATED THUNDERSTORMS
COULD BUMP THE WINDS....DIRECTION DEPENDING ON PROXIMITY TO THE
AIRFIELD. OTHERWISE...VFR CONDITIONS UNDER PARTLY TO MOSTLY CLOUDY
SKIES WILL CONTINUE.
&&
.FIRE WEATHER...SOME DRYING HAS SPREAD INTO NORTHWEST UTAH THIS
AFTERNOON WHILE DEEP MOISTURE REMAINS IN PLACE ACROSS THE REMAINDER
OF THE AREA. WETTING RAINS WILL CONTINUE ACROSS THE SOUTHWEST INTO
THIS EVENING WITH A GOOD CHANCE OF WETTING RAINS ACROSS CENTRAL AND
SOUTHEAST PORTIONS. MODEST DRYING IS FORECAST TO SPREAD ACROSS THE
DISTRICT FROM THE WEST STARTING WEDNESDAY AND CONTINUING INTO
THURSDAY. SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE WEDNESDAY AND
THURSDAY BUT THEY WILL BE LESS NUMEROUS AND THE THREAT OF WETTING
RAINS WILL BE LOWER. MOISTURE WILL START TO SPREAD BACK INTO THE
DISTRICT FRIDAY WITH A DEEPLY MOIST AIRMASS FORECAST TO BE OVER THE
ENTIRE REGION BY SUNDAY BRINGING AN INCREASED CHANCE OF WETTING
RAINS AND HIGHER HUMIDITIES.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR
UTZ013-019>021-518.
WY...NONE.
&&
PUBLIC...TRAPHAGAN
FIRE WEATHER...WILENSKY
AVIATION...YOUNG
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Jul 26, 3:47 AM MDT, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 347 AM MDT TUE JUL 26 2011 UTZ001>016-019>021-517-518-WYZ021-271100- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 347 AM MDT TUE JUL 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT A VERY MOIST AIRMASS ACROSS SOUTHERN UTAH COUPLED WITH A WEATHER DISTURBANCE PASSING THROUGH THE AREA WILL BRING SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL AND RESULTANT FLASH FLOODING TO SOUTHERN PORTIONS OF THE OUTLOOK AREA THROUGH THIS EVENING. FLASH FLOODING IS POSSIBLE ACROSS SLOT CANYONS...SLICK ROCK AREAS AND NORMALLY DRY WASHES. FURTHER NORTH SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN AND CENTRAL UTAH THIS AFTERNOON AND EVENING. IN ADDITION TO DANGEROUS LIGHTNING...SMALL HAIL...LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS ARE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MOISTURE LOOKS TO LINGER ACROSS THE OUTLOOK AREA THROUGH THE REMAINDER OF THE WEEK...WHICH WILL MAINTAIN A THREAT FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. DEEPER MOISTURE LOOKS TO SPREAD BACK INTO THE AREA DURING THE UPCOMING WEEKEND. THIS WILL BRING A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS...ALONG WITH THE POTENTIAL FOR LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 6:54 PM MDT | Flash Flood Warning | SLC | Washington | 6 hr |
| Jul 26, 3:36 AM MDT | Flash Flood Watch | SLC | 18 hr | |
| Jul 26, 1:05 PM MDT | Areal Flood Advisory | SLC | Washington | 115 min |
| Jul 26, 2:34 PM MDT | Areal Flood Advisory | SLC | Kane | 3 hr |
| Jul 26, 2:50 PM MDT | Flash Flood Warning | SLC | Kane | 5 hr |
| Jul 26, 3:37 PM MDT | Areal Flood Advisory | SLC | Salt Lake | 3 hr |
| Jul 26, 4:05 PM MDT | Flash Flood Warning | SLC | Salt Lake | 3 hr |
| Jul 26, 4:40 PM MDT | Areal Flood Advisory | SLC | Salt Lake, Utah | 110 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.